How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4635
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

For MDD does taking abilfy make you worse before making you

Resolved Question:

For MDD does taking abilfy make you worse before making you feel better? I can provide more details.
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 7 years ago.

Hi there ,

 

Welcome to Just answer !

 

Can i please ask why were you started on abilify ( aripiprazole ) ,which is an antipsychotic drug when you are a diagnosied case of Mjor depressive disorder ( MDD )?

 

REGARDS..

Expert:  Dr. Kaushik replied 7 years ago.

Ok , to save you the time , i shall mention that Abilify causes Clinical worsening of the depresson , so i suggest that you should come off it , and instead start on a good anti depressant such as Paxil CR or Effexor XR or Zoloft , and to this anti depressant you shall add 1 mood stabilizer such as Lithium or divalproax or valproate, this mood stabilizer will prevent the mood fluctuations and depressive outbreaks while assisting the anti depressnant.

 

But , you need to come off abilify as soon as possible , as it has worsened your condition drastically and so needs to be stopped , but do not come off it abruptly , but taper it down over a period of 2 weeks to avoid unnecessary withdrawl symptoms.

 

kINDLY see the link below and see the side effects of abilify

 

http://www.rxlist.com/abilify-drug.htm ( see side effects )

 

I hope this helps..

 

I wish you all the best..

 

 

Regards..

 

Customer: replied 7 years ago.

 

I am corresponding on my wife's behalf - she's asleep on the couch now...

 

The abilify was rx'd to enhance the effectiveness of effexor. Certainly the abilify @ 2 mg twice daily, in addition to lorazapam (2.5 mg total per day), has made her very sleepy / sedated; however, once the abilify was increased to 5 mg twice daily, my wife immediately became quite non-functional - essentially unable to get out of bed, and the depression worse. Her anxiety seems okay and leveled (lorazapam Rx changed to clonazepam 2 mg twice daily on Fri, 10/2/09).

 

Assuming the abilify has caused this very apparent "slow-down", if the abilify is dropped back down to 2 mg / day, or soon (after weaning?) stopped, will the abilify have "enhanced" or speeded up the MDD remission?

 

Sorry for the delay in responding, my computer chose a bad time to be uncooperative.

 

I have just read your reply about stopping the ablify; can you try to answer the above question as well?

 

Expert:  Dr. Kaushik replied 7 years ago.

Well, one thing is pretty sure that abilify has been the one to make your wife severely depressed , so all in all this calls for its weaning before completely stopping it , but as i said earlier, you need to bring it off slowly over a period of atleast 7- 10 days , as we donot want withdrawl symptoms of abilify to further complicate the picture and add to your wife's misery.

 

Now , answer to your question , well, bringing her off abilify will definitely aligne your wife on the path of MDD remission , but ,this will take some time ,before complete remission takes place , but yes , she will start feeling much better once abilify is withdrawn , so just discuss this with her doctor and show him the site link mentioned above to support the claim , and kindly relieve your wife from the unpleasant effects of abilify . Well, bringing off abilify or reducing the dose to 2 mg/ day , will certainly help her to recover from depression faster.

 

I hope this helps..

 

I wish you all the best..

 

 

Regards..

 

Customer: replied 7 years ago.

I'm sorry, but due to my computer's untimely hick up, your reply arrived before I could answer your question.

 

I would like to accept if you will kindly answer my question provided in my reply you requested.

 

Thank you in advance.

Expert:  Dr. Kaushik replied 7 years ago.

Kindy read the above post carefully , there i have mentioend that by bringing your wife off abilify , her MDD remission will become faster , but for full recovery she needs to be continued on the abov ementioend regime for 2-3 months , but this is for sure that she will start appreciating her recovery as soon as abilify is brought off completely.

 

kindly see the post above , that is my reply to your question , which you have asked in your reply.

 

Regards..

Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.

Thank you for your responses and for persistently helping through my computer's glitch. Since we began our discussion, my wife's doctor returned her page to him and he told her not to take any Abilify today and to take just one 5mg tablet of Abilfy a day starting tomorrow (again, this is in addition to her Effexor XR). Hopefully when we again see him this Friday he will further wean her off the abilify.

 

Also, hopefully, this rough "shot" of Abilify over these last three days will have "enhanced" the effectiveness of the Effexor XR antidepressant and justified the additional suffering she experienced.

Related Mental Health Questions